MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-09
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Chest Pain (1776); Pneumothorax (2012)
Date of Event 03/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that after an ion endoluminal lung biopsy procedure, the patient developed a pneumothorax due to the 21g flexision biopsy needle sheath moving 3 centimeters (cm) past the catheter.The needle was deployed and when the physician pulled the needle back, the sheath stayed extended after retracting the needle.The incident occurred at the tenth needle pass.The target lesion was in the left lower lobe, measuring 1.7 cm by 1.4 cm, and about 1 cm close to the pleura.The plan point system indicated that the pleural border was at a distance of 2.5 cm.The procedure was completed as planned and no delays.The patient had a pneumothorax which was associated with chest pain.The pneumothorax was confirmed via chest x ray, the size of the pneumothorax did not increase over time, and no chest tube was required.The patient was placed under observation for less than 24 hours and was subsequently discharged home.
 
Additional Manufacturer Narrative
Based on the current information provided, the cause of the customer reported failure mode cannot be determined.Intuitive surgical, inc.(isi) has not received any products associated with this event for evaluation.A follow-up mdr will be submitted if additional information is obtained.Per an isi advanced failure engineer, a system log review cannot be performed because the system logs are not available at this time.A review of the photo provided by the customer was conducted by isi clinical development engineering.The following additional information was provided: there appears to be a thin, radiopaque object extending beyond the catheter tip.There is no unit of measurement in these images.In addition, it is difficult to tell how far the object is extended because there is another radiopaque object close to the edge of the thin object.The thin object seems to be extending in the same direction as the catheter tip.This event is being reported due to the following conclusion: it was reported that during an ion endoluminal lung biopsy procedure, the 21g flexision biopsy needle sheath moved 3 centimeters (cm) past the catheter.The patient developed a pneumothorax with chest pain after the procedure as a result, and was observed in the hospital.The patient did not require a chest tube insertion as the pneumothorax decreased with time.The patient was discharged less than 24 hours of observation.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the part associated with this complaint and completed investigations.Failure analysis (fa) investigations replicated and confirmed the customer-reported complaint.Fa found the primary failure of needle retraction failure to be related to the customer reported complaint.The biopsy needle was installed onto an in-house ion catheter and was placed and driven on the in-house system.The needle sheath was extended past the in-house catheter tip with a bend radius of 15 mm.The needle did not fully retract back into the sheath after each extension.An additional observation not reported by the site was also identified: the biopsy needle was found to have sheath tip movement.While on the in-house system, the needle sheath was extended past the in-house catheter tip with a bend radius of 15mm and sheath movement was observed for each needle extension.The sheath length was measured to be 925mm, within the 925mm +/- 1mm sheath length specification.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Further device evaluation was done by intuitive surgical, inc.(isi) advanced failure analysis engineer and the following additional information was obtained: the needle was extended and retracted.The needle was observed to have an intermittent needle retraction failure.The needle was able to fully retract when it was straightened out but would not fully retract at tighter tip bends.Biodebris was observed on the needle when the needle was extended.Sheath length was remeasured to be 925 millimeters (mm), within the 925mm +/-1mm sheath length specification.Upon visual inspection, sheath delamination was observed at the distal tip.Root cause of sheath tip deformity is not established.Needle assembly was disassembled.Needle was observed to be slightly kinked.Root cause of kinked needle is attributed to mishandling.Thumbscrew pin was found to be bent and connector body exhibited drag marks and indentations.Drag marks were measured to be approximately 8.5 mm long.Retaining screw hole in the connector was found to exhibit deformation.Damage to these 3 components are likely caused by misuse, such as excessive jabbing force while thumbscrew is in a locked or partially locked state.Evidence suggests damage is a result of user mishandling/misuse.Sheath tip movement and needle retraction failure are both likely related to the friction between the needle sheath and shaft materials.Dried blood was observed suggesting that biodebris could have contributed to the high friction between the sheath and shaft.Per ion biopsy needle mechanical engineer, it is likely that excessive friction between the sheath and needle shaft led to the user using excessive force in an attempt to extend the needle.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16650168
Report Number2955842-2023-11652
Device Sequence Number5353315
Product Code EOQ
UDI-Device Identifier00886874115961
UDI-Public(01)00886874115961(17)240331(10)S90220324
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-09
Device Catalogue Number490103
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/03/2023
Supplement Date Received by Manufacturer04/04/2023
05/09/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date05/01/2023
05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown